A colleague gave me some good advice. I was doing a seminar on a very large computer program. As far as developing (writing code), I wrote two very small utilities that the master program relies on. Two of the students pointed out things that I didn't know. Because I am ADHD and can't always control what comes out of my mouth, I said, "I didn't know that. I'll be darned." Later, to my colleague, I said, "what an expert I am, the students teach me." He said, Bob, there is no such thing as a expert. There are only experienced practitioners. Very wise words. I live by them.
So my credentials are I've been experiencing ADHD for close to 50 years. That makes me an experienced practitioner.
Yeah, I know, I'm also a long-winded son-a-gun.
Adderall, too late in the day can and does cause insomnia. The half-life of regular release is 5 hours. 5 hours is when half the dose is out of our blood and its efficacy is mostly gone. Where's the other 50% of the drug? Still working. Yes, it will keep me awake if I take it too late in the day. Adderall is a very powerful stimulant so it does not surprise me that Melatonin is ineffective against it.
I hate giving advice on drugs because you REALLY need to know what you are doing and I don't. So please, please, check with your physician before doing anything I suggest. You can extend the efficacy of Adderal XR by upping the dose. That is, it will work longer but not as long as 1 xr AM, 1 reg. PM stacked back-to-back. This trick is not without risk but probably worth a try if your physician agrees. Up the XR to 25 mg and discontinue the supplemental PM dose and see what happens. The risk is this: amphetamines have a narrow range of efficacy. That is, their ability to help an ADHD sufferer stay focused on and grasp study material increases with dose then starts to decrease once the dose becomes too high. It is truly a narrow range. Typical signs of too much are apparent groggyness, spacyness, or zombielikeness - take your pick. Call it what may be, the truth is, you're stoned. Now, if that doesn't happen, the higher dose will work longer because it takes longer to metabolize the med below the point of efficacy. I really would not say a word on this subject except it is so hard to get it out of a physician. It's like we have to find out from each other and then tell the doctor what to do. Cart before the horse? You bet.
If I time my dose correctly, it does not keep me awake. The fact is, if I time the "crash" with bedtime, I sleep like a baby.
Hope I've been of some assistance.